Infertility is one sign of polycystic ovary syndrome

0

DEAR DR. DONOHUE: Since my first periods until now, at age 30, my menstrual periods have never been regular. My husband and I have tried to have a baby for the past four years. Could my menstrual cycles be involved with not being able to get pregnant? What would you recommend? — L.R.

ANSWER: I’d recommend that you see a gynecologist. You might be on the right track in associating your inability to become pregnant with your irregular periods. The two are signs of polycystic ovary syndrome, PCOS.

PCOS has other signs. One is enlarged and cystic ovaries. A doctor often can feel them, but soundwave pictures of the ovaries demonstrate them clearly. A significant percentage of women who have the syndrome are overweight. Sometimes these women also have abnormal blood sugar. Many show signs of masculine features, such as facial hair.

One of the basic disorders of the syndrome is an overproduction of male hormone. Blood tests show if a woman has too much testosterone. Facial-hair growth is one of the consequences of that hormonal imbalance.

Advertisement

PCOS is much more common than you might imagine. It affects up to 15 percent of women and often is found to be the reason why a woman cannot become pregnant.

Once the diagnosis is established, treatments are tailored to the woman’s preferences. For overweight women, weight loss often can restore normal periods and normal estrogen production. Birth-control pills are one way to restore hormone balance if a woman isn’t desirous of having a child. If the woman is eager to have a family, then other drugs are prescribed. Clomiphene, for example, has the capability of fostering the development and release of an ovum ready for fertilization. These are only a few of the treatments for this syndrome.

You need not have every sign and symptom I listed to have the syndrome. You have two signs: abnormal periods and infertility.

DEAR DR. DONOHUE: I am an active, 86-year-old woman who keeps house for herself, shops for herself and still drives. I exercise daily and eat a diet mostly of fruits and vegetables. My weight is normal, and I take no medications.

Some years ago, I read that vitamin B-12 keeps people from showing the signs of old age, so I began taking 2.4 grams of it daily. Now I hear that it causes hair loss and leads to nerve damage. Is this the case? I will stop taking it if it is. — B.L.

ANSWER: Your lifestyle is admirable. It’s doing more to keep you young than is vitamin B-12.

Look closely at the label on your vitamin B-12. I’m sure it says 2.4 micrograms, not grams. A microgram is one-millionth of a gram, and 2.4 micrograms is the recommended daily amount of this vitamin. If you really are taking 2.4 grams, stop. You don’t need that much. I don’t think it comes in that strength.

I find no information that B-12, even in excess, causes hair loss or nerve damage. If you want my opinion, you don’t need to be taking it in any dosage.

DEAR DR. DONOHUE: I am into natural remedies. I know this drives most doctors up the wall when a person tells them this.

I’ve been taking garlic to keep my cholesterol low. It works for me. I haven’t told my doctor, since he’s not a believer in herbs. What do you say? — M.N.

ANSWER: Reliable information on garlic’s ability to lower cholesterol is hard to come by. However, respected authorities on cholesterol control don’t endorse it as a treatment. If you find that it works for you, stick with it. It’s not going to hurt you.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.

Advertisement
SHARE